Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 181, NWS Sioux Falls, SD

July 22, 2017Plymouth County, Sioux County, Iowa; Union County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 22, 2017, 3:26 AM CDT for Plymouth County, Sioux County, Iowa; Union County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2017, 3:26 AM CDT (08:26 UTC)
Expired
Jul 22, 2017, 3:52 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:34 AM CDTHAIL 1Hawarden, IATIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3448 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.1
Supercell composite
23.3

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS53 KFSD 220826
SVRFSD
IAC149-167-SDC127-220915-
/O.NEW.KFSD.SV.W.0181.170722T0826Z-170722T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
326 AM CDT SAT JUL 22 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northern Plymouth County in northwestern Iowa...
  Northeastern Union County in southeastern South Dakota...

* Until 415 AM CDT

* At 326 AM CDT, a severe thunderstorm was located over Hawarden,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Ireton around 340 AM CDT. 
  Craig around 345 AM CDT. 
  Struble around 350 AM CDT. 
  Le Mars around 400 AM CDT. 

Other locations impacted by this severe thunderstorm include
Brunsville, Chatsworth and Oyens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4301 9662 4305 9626 4273 9598 4276 9662
TIME...MOT...LOC 0826Z 320DEG 34KT 4301 9649 

HAIL...1.25IN
WIND...60MPH
 
$$

Weisser
1 follow-up statement
511 
WWUS53 KFSD 220852
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
352 AM CDT SAT JUL 22 2017

IAC149-167-SDC127-220901-
/O.CAN.KFSD.SV.W.0181.000000T0000Z-170722T0915Z/
Sioux IA-Plymouth IA-Union SD-
352 AM CDT SAT JUL 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX...NORTHERN
PLYMOUTH AND NORTHEASTERN UNION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4301 9662 4305 9626 4273 9598 4276 9662
TIME...MOT...LOC 0850Z 320DEG 34KT 4282 9628 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 10:19 PM CDT, 5 hours 7 minutes earlier.

Area forecast discussion, Jul 21, 10:19 PM CDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1019 PM CDT Fri Jul 21 2017

.SHORT TERM...(This evening through Saturday)
Issued at 325 PM CDT Fri Jul 21 2017

Surface analysis shows a discrete boundary located just south of our
forecast area, left over from convection last night and early this
morning. Upper air analysis shows a short wave trough currently
in southern Saskatchewan with a flat zonal flow over the northern
plains.

First of all, will shave off more of the heat advisory for areas
around Storm Lake, and a little west and south of Sioux Falls. Just
too much cloud debris, and in fact low centroid convection has fired
up near the aforementioned boundary in our far southeast zones which
will limit heating today. Will leave it going for Sioux City as they
will at least partially clear out, and with mid 90s and very humid
air just south of KSUX, they still could hit head advisory
conditions late this afternoon and early evening. Otherwise, will
also leave it going for Yankton to Huron and points westward.

Convective forecasting tonight is a real challenge and overall
confidence is not overly high. Currently, +12 to +14C air resides
across the forecast area helping to hinder convective development
where boundaries do not exist, which is basically everywhere except
our far southeast zones. The current high resolution NAM sounding
for Sioux City shows 0-6km shear of only 25 knots which could
explain why updrafts have had trouble maintaining. It is forecast
that this boundary lingers a bit in that area, therefore have
scattered redevelopment across the same area late this afternoon and
early this evening, but it may not become severe this close to the
Missouri River. Will monitor of course. Now to the north is where
the better dynamical regime exists. The aforementioned upper
trough/short wave in south central Canada edges southeastward
through the night. Height falls occur north of I 90 due to this wave
along with cooling air at 700mb down into the +10 to +12C. Therefore
convection which is already beginning in North Dakota could very
well ooze southward as the night progresses and eventually impact
our northern zones overnight tonight. Those cells could be severe as
the pre convective sounding in east central SD shows deep layer
shear of 52 knots, coupled with 0-1km ML cape of over 3000 J/kg and
Dcape values of over 1500. Therefore both wind and hail are a
threat, especially north of I 90. Along and south of I 90, only
skittish 20 percent pops are warranted at this time for rogue
development on the south side of the wave, except for the higher
pops mentioned for the early evening hours for the boundary in our
far southern zones.

Winds are quite challenge, but overall light tonight. Consensus
shows a pre frontal wave moving across our southern zones late this
afternoon and evening. But the dry air remains north of our forecast
area promising another warm and humid night. Finally by late tonight
and Saturday morning, north to northwest winds kick in as the short
wave to the north slides southeastward. The cooler air on Saturday
remains north of our forecast area, however dew point temperatures
will drop substantially during the day. Left convective chances
Saturday afternoon away from our southern zones for now despite a
couple of cams such as the NMM showing some isolated TSRA. It
appears the dew point gradient will be south of our forecast area by
the afternoon hours.

.LONG TERM...(Saturday night through Friday)
Issued at 325 PM CDT Fri Jul 21 2017

This period begins on a dry note, both due to lacking precipitation
and relatively low humidity levels/dew points, especially compared
to the widespread lower 70s of recent days. Shortwave trough which
is responsible for the drying will scoot east into the Great Lakes
Sunday, allowing broad ridging to work a little farther eastward
into the Dakotas Sunday night. Models depict a subtle shortwave
sliding through the area Monday, but confidence in precipitation
development is low, so will leave the period dry for now. GFS/NAM
indicate strong warming in south-southwest flow working into our far
western areas, so have nudged temperatures west of the James River
up a few degrees from blended guidance for highs Monday.

Upper level jet moves into North Dakota/far northern South Dakota by
late Monday night, strengthening as it continues eastward into the
Upper Mississippi Valley later Tuesday/Tuesday night. This could
help generate some spotty showers or storms across the area, though
confidence in timing/location is low, so pops will likewise be on
the low side in the 20-30% range. Humidity levels will once again be
on the rise Tuesday, though at this time, temperatures do not look
to be excessively warm, with highs in the mid 80s to mid 90s.

By midweek, 12Z models are showing surprisingly good agreement in
lifting a warm front into the forecast area late Wednesday/Wednesday
night, ahead of a moderately strong mid-level wave sliding through
South Dakota. Because of this agreement, blended pops were in the
higher end of likely range across the northeast half of the forecast
area. However, model consistency at this range tends to be less than
stellar and confidence in this solution is moderate at best. Thus
coordinated with neighboring offices to cap precip chances at the
higher end of the chance range for now. Plenty of time to trend back
toward the likely range if the models remain consistent with this
scenario in later runs.

Latter part of next week sees a return to somewhat drier pattern
with seasonable, to maybe even slightly below normal temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1015 PM CDT Fri Jul 21 2017

Isolated to scattered thunderstorms will slide across east central
SD and southwestern MN overnight, possibly affecting KHON through
around 07Z. Most recent guidance is less aggressive on bringing
MVFR stratus east of Interstate 29 overnight, though even if it
develops it should remain east of TAF sites. Outside of these
concerns, VFR conditions are expected for the remainder of the TAF
period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...JH
AVIATION...JM
Hazardous weather outlook, Jul 21, 8:18 PM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
818 PM CDT Fri Jul 21 2017

IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ038-050-052>054-
057>061-063>071-230130-
Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-
Woodbury-Ida-Dixon-Dakota-Beadle-Gregory-Jerauld-Sanborn-Miner-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
818 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Thunderstorms will be possible across the area this evening,
mainly before 1 am. An isolated storm could become severe with
hail to the size of half dollars and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible.

IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ039-040-055-056-
062-230130-
Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Kingsbury-Brookings-Lake-Moody-Minnehaha-
818 PM CDT Fri Jul 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms will be possible across the
area overnight. An isolated storm could become severe, producing
hail to the size of half dollars and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible.

In the hours before

Local storm report, Jul 21, 11:08 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1051 PM     TSTM WND GST     HITCHCOCK               44.63N 98.41W
07/21/2017  E60 MPH          BEADLE             SD   TRAINED SPOTTER

&&

AF
Local storm report, Jul 21, 11:31 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND GST     11 NW YALE              44.56N 98.13W
07/21/2017  M63 MPH          BEADLE             SD   TRAINED SPOTTER

&&

AF
Local storm report, Jul 21, 11:48 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1148 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     11 N YALE               44.59N 97.96W
07/21/2017  E60 MPH          BEADLE             SD   TRAINED SPOTTER

&&

AF
Local storm report, Jul 21, 11:52 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1152 PM CDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 PM     TSTM WND GST     11 N YALE               44.59N 97.96W
07/21/2017  M73 MPH          BEADLE             SD   TRAINED SPOTTER

&&

AF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 10:45 PM CDTSevere Thunderstorm WarningFSDBeadle45 min
Jul 21, 11:17 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury43 min
Jul 21, 11:43 PM CDTSevere Thunderstorm WarningFSDBeadle47 min
Jul 22, 1:27 AM CDTSevere Thunderstorm WarningFSDHanson, Lake, McCook, Miner48 min
Jul 22, 2:24 AM CDTSevere Thunderstorm WarningFSDLincoln, Turner36 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.